afroscholar

Abstract
South African Medical Journal. Vol 109, No 2 (2019):89-90

Life-threatening hyperkalaemia due to trimethoprim in a patient treated for Pneumocystis jirovecii pneumonia
N du Plooy, B Rayner

Hyperkalaemia is a potentially life-threatening condition frequently encountered in hospitalised patients. Among the many causes of hyperkalaemia, drugs have often been implicated. In the South African context, with the high burden of HIV, there is an increased incidence of opportunistic infections such as Pneumocystis jirovecii pneumonia (PJP), and consequently many patients receive high doses of trimethoprim-sulfamethoxazole. A lesser-known side-effect of the trimethoprim component of this combination antibiotic is hyperkalaemia. We report a case in which life-threatening hyperkalaemia developed after institution of high-dose co-trimoxazole for PJP.

Download PDF

AFROSCHOID: 43987